Colorado, 2007

Hail and Heavy Rain in Colorado, May 29, 2007

May 29, 2007 · NWS GJT · 2 events in 1 county or zone

A thunderstorm struck the Carbondale area and produced heavy rain and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm struck the Carbondale area and produced heavy rain and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 3:40 AM MST, 6 hours 5 minutes earlier.

Area forecast discussion, May 29, 3:40 AM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
440 AM MDT TUE MAY 29 2007

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
DISORGANIZED BAROCLINIC ZONE HAS BEEN MOVING ACROSS NWRN COLORADO
THIS MORNING.  SHOWERS HAVE BEEN NUMEROUS WITHIN THE BAROCLINIC CLOUD
BUT PRODUCING MORE GUSTY WINDS THAN RAINFALL.  AMOUNTS HAVE BEEN
LESS THAN A TENTH OF INCH...NOT HIGH ENOUGH TO BE CONSIDERED
WETTING RAINS.  DIGGING ENERGY OVER NRN UTAH WILL INCREASE
DYNAMICAL LIFT AND ENHANCE THE BAROCLINIC CLOUD.  AT THE SAME TIME...
THIS SECONDARY WAVE WILL ADVECT DRIER AIR SO THE INCREASE OF SHOWERS
WILL BE SHORT LIVED BEFORE CONVECTIVE POTENTIAL DECREASES.  THE
BEST THREAT OF SHOWERS WILL BE OVER THE NWRN COLORADO MOUNTAINS.
FARTHER SOUTH...COOL FRONT WILL SAG SOUTH MOVES ACROSS SERN UTAH
AND SWRN COLORADO THIS AFTERNOON.  THE FRONT WILL BE LOSING UPPER
SUPPORT AS IT REACHES THE SRN MOUNTAINS...BUT ISOLATED AFTERNOON
CONVECTION WILL FORM OVER THE SAN JUAN MOUNTAINS.  BUT THE MAIN
CONCERN WILL BE THE DRY GUSTY WINDS ALONG THE FRONT WHERE LOCAL
GUSTS TO 25 KNOTS WILL BE COMMON.  LOCALIZED LOW END RED FLAG
CRITERIA WILL OCCUR OVER THE VALLEYS OF SERN UTAH AND SWRN
COLORADO.

WEDNESDAY...CLOSED NRN PLAINS TROUGH WILL CONTINUE TO AFFECT THE
FORECAST AREA.  BUT DRIER WILL AIR WILL SPREAD ACROSS THE
ENTIRE FORECAST AREA.  NORTHWEST OROGRAPHIC FLOW WILL KEEP A BROKEN
CLOUD DECK OVER THE PARK AND GORE RANGES WITH WANING DYNAMICAL
SUPPORT...WARMING TEMPERATURES ABOVE 600 MB WILL CAP CONVECTIVE
POTENTIAL AND ONLY EXPECT SPOTTY SHOWERS.  THESE SHOWERS WILL END
EARLY WEDNESDAY EVENING WITH CLEARING UNDERWAY.  FOR THE REMAINDER OF
THE FORECAST AREA...MOSTLY CLEAR CONDITIONS WILL PREVAIL BUT DAYTIME
TEMPERATURES WILL BE NEARLY THE SAME AS THIS AFTERNOON.

.LONG TERM (THURSDAY THROUGH TUESDAY)...A DEEP UPPER LOW WILL
BE LOCATED OVER SOUTH DAKOTA THURSDAY BRINGING A NORTHWESTERLY FLOW
AND ISOLATED THUNDERSTORMS MAINLY TO THE NORTHERN MTNS. THIS
SYSTEM WILL SLOWLY LIFT NORTHEAST FRIDAY AS A RIDGE OF HIGH
PRESSURE BUILDS AND AMPLIFIES OVER THE GREAT BASIN. A FEW WEAK WAVES
WILL DROP DOWN THE FRONT RANGE BUT SHOULD HAVE LITTLE IMPACT ON
WESTERN CO AND EASTERN UT WEATHER. KEPT ONLY LIGHTEST OF POP OVER THE
HIGHEST ELEVATIONS DURING THE AFTERNOONS AND EARLY EVENING. MODEL
GUIDANCE TEMPS APPEARED REASONABLE. AFTER A BIT OF A COOL OFF
THURSDAY...TEMPS WILL WARM BACK UP TO NORMAL AND ABOVE NORMAL BY
SATURDAY.

&&

.AVIATION...
MAINLY VFR CONDITIONS TODAY AND TONIGHT...BUT ISOLATED THUNDERSTORMS
WILL DEVELOP OVER THE WESTERN COLORADO MOUNTAINS. LOCAL WIND GUSTS TO
30 KNOTS WILL OCCUR WITH SHOWERS AND ACROSS THE SRN VALLEYS AFTER
18Z.  WIND POTENTIAL QUICKLY DIMINISHES AFTER 02Z.  LOCAL MVFR
CEILINGS AND MOUNTAIN OBSCURATION WILL OCCUR FROM SHOWERS.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/MC/CC/JAD
Hazardous weather outlook, May 29, 5:00 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE MAY 29 2007

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM OVER THE MOUNTAINS OF NORTHWEST
COLORADO THIS AFTERNOON AND EARLY EVENING.  THE SAN JUAN MOUNTAINS
WILL HAVE ISOLATED AFTERNOON THUNDERSTORMS.  WIND GUSTS TO 35 MPH...
SMALL HAIL...AND OCCASIONAL LIGHTNING WILL BE POSSIBLE WITH
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

The radar

The Grand Junction radar (KGJX), 93 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Garfield

When
May 29, 9:45 AM MST to 10:20 AM MST
Where
Garfield County, Carbondale
Reported by
Trained Spotter
Coordinates
39.400, -107.220

A heavy rain producing thunderstorm caused minor street flooding in Carbondale. Additionally, a significant amount of hail accompanied the rain.

Hail, Garfield

When
May 29, 9:50 AM MST to 10:05 AM MST
Where
Garfield County, 1 mi SSE of Carbondale to 1 mi NNW of Carbondale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.387, -107.213

Hail stones up to nickel-size in diameter defoliated many trees in town and decimated gardens. Accumulations of hail were up to 2 inches deep.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39219, 39220.